Missouri, 2004

Flash Flood in Missouri, May 19, 2004

May 19, 2004 · NWS LSX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 18, 9:20 PM CST, 4 hours earlier.

Area forecast discussion, May 18, 9:20 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 PM CDT TUE MAY 18 2004

.DISCUSSION...
ROUND 2 OF CNVTN FIRING OVR NW MO A BIT ERYR THAN ANTICIPATED.
HWVR..INGREDIENTS APR TO BE IN PLACE FOR HVY...AND PERHAPS
EXCESSIVE...RAINFALL.  OVRRUNNING OF COOL DOME FROM DAYTIME MCS APRS
TO HV INITIATED CNVTN...AND INCRG LO LVL FLO WL PROVIDE CNVTV
COMPLEX WITH SM PRETTY STOUT AIR THRUOUT THE NGT. MUCAPES OVR E OK-S
KS STILL AOA 2500 AT 02Z...AND PCPN WATER VALUES PROGGED TO CLIMB
ABV 1.5 BY 12Z.

CORFIDI VECTORS HV A PRONOUCED S COMPONENT...BUT JUDGING FROM NRLY
STNRY 85H MSTR CNVGC BULLSEYE 03-09Z BLV CURRENT ACTIVITY IS GOING
TO BE ANCHORED IN ITS CURRENT LOCATION FOR A WHILE...BFR OUTFLO BGNS
TO INFLUENCE OVRALL STM MOTION.

DUE TO ABV FACTORS...HV ISSUED FLOOD WATCH FOR MOST OF MID MO THRU 6
AM.  AM A BIT UNCERTAIN HOW FAR E AND S TO TAKE WATCH...BUT WITH ABV
REASONING THIS AREA CERTAINLY APRS TO BE MOST UNDER THE GUN.

NO CHGS RMNDR OF FCST.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH PARTS OF MID MISSOURI THRU 6 AM.
MOZ041-042-047>051-059-060-062-

.IL...NONE
&&

TRUETT

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 18, 3:10 PM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT TUE MAY 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
410 PM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS PARTS OF SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS THE ENTIRE
AREA.  A COLD FRONT WILL STALL ACROSS THE CENTRAL THIRD OF MISSOURI
AND CENTRAL ILLINOIS TONIGHT AND WILL REMAIN A FOCUS FOR CONTINUED
THUNDERSTORM DEVELOPMENT.  ATMOSPHERIC MOISTURE AND INSTABILITY WILL
REMAIN AT PLENTIFUL LEVELS.  THE PRIMARY SEVERE THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS...DUE
TO THE HIGH LEVELS OF ATMOSPHERIC MOISTURE AND THE POTENTIAL FOR
TRAINING CELLS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE OVER THE AREA ON WEDNESDAY...UNTIL THE
SURFACE FRONT FINALLY MOVES NORTH OF THE AREA WEDNESDAY EVENING.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO AREAS
NORTH OF INTERSTATE 70 IN MISSOURI AND ILLINOIS...WHERE THE FORCING
FROM THE SURFACE FRONT WILL BE STRONGEST.  SEVERE STORMS WILL BE
POSSIBLE ON WEDNESDAY NORTH OF INTERSTATE 70...WITH PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

THE CHANCE OF THUNDERSTORMS WILL BRIEFLY RETURN ON THURSDAY NIGHT IN
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS A FRONT
APPROACHES...THEN STALLS ACROSS THE AREA.

A MORE PROLONGED CHANCE OF THUNDERSTORMS WILL BEGIN SATURDAY NIGHT
IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND EXPAND
GRADUALLY SOUTHWARD INTO CENTRAL AND SOUTHERN MISSOURI AND SOUTHWEST
ILLINOIS ON SUNDAY.  THE CHANCE WILL THEN CONTINUE AREAWIDE THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.  IN THE EVENT THAT HEAVY
RAINFALL OCCURS...STORM SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL
TOTALS AS WELL.

TES

In the hours before

Local storm report, May 18, 7:30 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
830 PM CDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             4 N BRIGHTON            39.10N 90.14W
05/18/2004  1.00 INCH        MACOUPIN           IL   TRAINED SPOTTER

0430 PM     HAIL             HILLSBORO               39.16N 89.48W
05/18/2004  0.75 INCH        MONTGOMERY         IL   TRAINED SPOTTER

0435 PM     TSTM WND DMG     3 E LITCHFIELD          39.18N 89.60W
05/18/2004                   MONTGOMERY         IL   LAW ENFORCEMENT

            2-3 TREES BLOCKING HIGHWAY 16.

&&

TRUETT
Local storm report, May 18, 7:30 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
830 PM CDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             4 N BRIGHTON            39.10N 90.14W
05/18/2004  1.00 INCH        MACOUPIN           IL   TRAINED SPOTTER

0430 PM     HAIL             HILLSBORO               39.16N 89.48W
05/18/2004  0.75 INCH        MONTGOMERY         IL   TRAINED SPOTTER

0435 PM     TSTM WND DMG     3 E LITCHFIELD          39.18N 89.60W
05/18/2004                   MONTGOMERY         IL   LAW ENFORCEMENT

            2-3 TREES BLOCKING HIGHWAY 16.

&&

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
May 19, 1:20 AM CST to 5:00 AM CST
Where
Montgomery County, Montgomery City
Reported by
LAW ENFORCEMENT
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

The County Sheriff reported water 6 inches deep flowing over the Elkhorn Creek bridge on Highway 161. Six to 8 inches of water was reported on Highway 19 in Montgomery City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396638.